Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Mar 17, 2003, 8:10 PM EST for Broward County, Miami-Dade County, Florida. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2003, 8:10 PM EST (01:10 UTC)
- Expired
- Mar 17, 2003, 9:15 PM EST
- In force
- 65 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
Counties Broward County, FL, Miami-Dade County, FL
The radar
The Miami radar (KAMX), 40 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 1.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
162 WUUS52 KMFL 180110 SVRMIA FLC011-086-180215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 810 PM EST MON MAR 17 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA NORTHERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA * UNTIL 915 PM EST * AT 810 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS..MOVING EAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 915 PM EST... REDLAND AND NARANJA PRINCETON GOULDS COUNTRY WALK KROME DETENTION CENTER AND METRO ZOO KENDALE LAKES IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 2631 8048 2545 8081 2546 8036 2630 8008 .END COLIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:00 PM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Mar 17, 3:00 PM EST, 5 hours 10 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 300 PM EST MON MAR 17 2003 THE MAIN NEAR TERM FORECAST ISSUE WILL BE THE COVERAGE AND INTENSITY OF CONVECTION THIS EVENING. SATELLITE IMAGERY SHOWS AN ACTIVE CONVECTIVE LINE ASSOCIATED WITH WELL DEVELOPED UPPER LOW MOVING EAST ACROSS THE NORTHERN GULF. IN ADDITION...THE MID/UPPER LEVELS REMAIN FAIRLY COOL WITH H5 TEMPS REGISTERING -13 FROM KEY WEST. SATELLITE IMAGERY ALSO SHOWS NICE DRY SLOT OVER SOUTH FLORIDA. SEVERAL SEVERE STORMS HAVE POPPED RECENTLY WITH HAIL REPORTED. THERE IS SOME CONTINUED POTENTIAL FOR EVENING THUNDERSTORMS AS THE UPPER LOW SHIFTS EAST WITH LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS CONITNUING TO BE THE MAIN IMPACTS. WILL KEEP CHANCE POPS IN AS A RESULT WITH NORTHERN ZONES FAVORED FOR MOST OF THE ACTION. FOR MIDWEEK...THE UPPER LOW OVER THE SOUTHEAST STATES LIFTS OUT AS A WELL DEVELOPED CLOSED LOW SHIFTS INTO THE PLAINS STATES. THIS WILL MEAN RIDGING OVER SOUTH FLORIDA THROUGH WEDNESDAY WITH GENERALLY WARM DAYTIME TEMPS AND PARTLY CLOUDY SKIES. SEA BREEZE INFLUENCES WILL REGAIN CONTROL OF THE LIMITED DAYTIME RAIN PATTERNS...FAVORING INLAND AREAS FOR THE MOST PART. LOOKING AHEAD TO THE WEEKEND...THE LOW PRESSURE OVER THE PLAINS WILL SHIFT INTO THE GREAT LAKES AREA...AND MOVING A SURFACE FRONT INTO FLORIDA. FRIDAY WILL SEE SCATTERED CONVECTION WITH INCREASING CLOUDINESS FROM NORTH TO SOUTH AS THE FRONT SETTLES SOUTHWARD. THE EXTENDED GFS SHOWS THE FRONT GETTING AS FAR SOUTH AS THE KEYS ALTHOUGH IN A WASHED OUT FORM. WILL LESSEN RAIN CHANCES FOR THE WEEKEND A DROP TEMPS ONE CATEGORY GOING INTO SUNDAY. FOR EARLY NEXT WEEK...EXTENDED GFS SHOWS ANOTHER MID/UPPER LOW DIGGING A LITTLE DEEPER INTO THE DEEP SOUTH THAN THIS WEEKS...SHAPING UP INTO A WET START FOR THE WORK WEEK. MARINE...THE GRADIENT WILL LOOSEN AS RIDGING BUILDS. LIGHT TO MODERATE SOUTHWEST FLOW WILL LIGHTEN UP AND SHIFT SOUTH THROUGH MIDWEEK. EXPECT MODERATE SOUTHEAST FLOW AHEAD OF THE NEXT FRONT...SHIFTING SOUTH TO SOUTHWEST BY FRIDAY. MAY SEE SOME LIGHT WEST TO NORTHWEST FLOW OVER NORTHERN MARINE ZONE TO INCLUDE LAKE OKEECHOBEE...WITH GENERALLY WEST FLOW OTHERWISE. FIRE...NO HIGHLIGHTS. PRELIM NUMBERS... PBI BB 070/087 073/087 075 5641012 FLL BB 072/088 076/088 078 5631002 MIA BB 071/088 077/088 077 5631001 APF BB 069/084 072/087 075 5630011 .MIA...NONE
Hazardous weather outlook, Mar 17, 5:00 AM EST, 15 hours 10 minutes before
FLZ063-066>075-171700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 500 AM EST MON MAR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HANDEL
In the hours before
Local storm report, Mar 17, 5:06 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI, FL
506 PM EST MON MAR 17 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM HOLLYWOOD FL .75 INCH HAIL
03/17/03 BROWARD REPORTED BY TRAINED SPOTTER.
0300 PM PEMBROKE PARK FL 1.00 INCH HAIL
03/17/03 BROWARD REPORTED BY PUBLIC.
0305 PM HOLLYWOOD FL 1.75 INCH HAIL
03/17/03 BROWARD REPORTED BY PUBLIC.
0311 PM HOLLYWOOD FL 1.00 INCH HAIL
03/17/03 BROWARD I-95 AND HOLLYWOOD BLVD
REPORTED BY PUBLIC.
0315 PM HOLLYWOOD FL 1.00 INCH HAIL
03/17/03 BROWARD I-95 AND PEMBROKE RD
REPORTED BY PUBLIC.
0320 PM KENDALL LAKES FL .75 INCH HAIL
03/17/03 MIAMI-DADE REPORTED BY OFF DUTY NHC
EMPLOYEE
0330 PM SWEETWATER FL .75 INCH HAIL
03/17/03 MIAMI-DADE SW 117 AVE AND 17 ST
NWSFO-MIA OFFICE
0335 PM MIRAMAR FL .75 INCH HAIL
03/17/03 BROWARD FLAMINGO AND PEMBROKE RD
REPORTED BY OFF DUTY
NWS EMPLOYEE.
0340 PM PALM BEACH GARDENS FL 1.00 INCH HAIL
03/17/03 BROWARD REPORTED BY TRAINED
SPOTTER.
0343 PM N. PALM BEACH FL 1.00 INCH HAIL
03/17/03 PALM BEACH WIND GUST 30 TO 35 MPH WIND GUST 30 TO 35 MPH
3100 PGA BLVD
REPORTED BY SHERIFFS OFFICE.
0358 PM CORAL GABLES FL 1.00 INCH HAIL
03/17/03 MIAMI-DADE BIRD RD AND GRENADA RD
REPORTED BY TRAINED SPOTTER.
0358 PM CORAL GABLES FL .75 INCH HAIL
03/17/03 MIAMI-DADE BILTMORE
REPORTED BY PUBLIC.The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:19 PM EST | Special Marine Warning | MFL | 56 min | |
| Mar 17, 8:19 PM EST | Special Marine Warning | MFL | 56 min | |
| Mar 17, 9:08 PM EST | Special Marine Warning | MFL | 67 min | |
| Mar 18, 5:25 PM EST | Special Marine Warning | MFL | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.